Content Reviewers:Rishi Desai, MD, MPH
Contributors:Tanner Marshall, MS
Delirium is a common and very serious neuropsychiatric syndrome.
Typically it affects older patients with multiple medical problems, in fact up to half of all elderly patients in the hospital will have an episode of delirium at some point, but being said it can affect anyone - even children, even though that’s much less common.
He might be slowly recovering, even about to go home, and then one evening things change all of the sudden. He might get really hyperactive, and by that I mean that he may get agitated or aggressive with the staff, mumble or say things incoherently, and have disorganized thoughts or even delusions, perhaps talking about things that haven’t happened or happened years ago. He might even hear or see things like hallucinations, and not know where he is or what he’s doing there.
We would call this an episode of delirium, and it can be really scary for him or someone who is taking care of him, especially the first time it happens because it can come out of the blue.
These are the symptoms of what we call hyperactive delirium.
But there’s also hypoactive delirium which is like the flip side of the coin.
As an example, you might have a woman with a history of chronic constipation who has recently come out of back surgery.
These symptoms of both hyperactive and hypoactive delirium can start pretty suddenly and can happen off and on over the course of a few hours to a few days, with some patients having what they call mix state delirium where they are sometimes having hyperactive symptoms and sometimes having hypoactive symptoms.
As you might guess, delirium symptoms can be really tiresome for a patient and can make them sleepy during the day, and keep them up at night - all of which causes massive disruption to a person’s life and to the lives of their friends and family.
Delirium can sometimes resolve within hours to days.
But in other cases, it takes weeks or months to fully resolve.
So what causes delirium? Well the exact mechanism is not well understood, and unlike a lot of diseases there probably is no single cause.
But we do have a lot of clues and these come from understanding the risk factors for getting delirium in the first place.
Patients who have had recent surgery are often at risk for delirium, and it might be related to the effects of certain medications such as narcotic pain medication, benzodiazepines, hypnotics, and anticholinergics as well as the underlying diseases and chronic fatigue from not sleeping well in the hospital.
Since delirium can also cause trouble sleeping, losing sleep can turn into a dangerous cycle that can really worsen the symptoms.